Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 20, NWS Salt Lake City, UT

June 17, 20235 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Jun 17, 2023, 3:16 PM MDT for 5 counties in Utah. It took effect at Jun 18, 2023, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 3:16 PM MDT (21:16 UTC)
In effect from
Jun 18, 2023, 12:00 PM MDT
Expired
Jun 19, 2023, 12:00 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS75 KSLC 172116
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 PM MDT Sat Jun 17 2023

UTZ115-122-181130-
/O.NEW.KSLC.WI.Y.0020.230618T1800Z-230619T0600Z/
/O.NEW.KSLC.HW.A.0007.230619T1600Z-230620T0600Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
316 PM MDT Sat Jun 17 2023

...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph 
  with gusts up to 45 mph expected. For the High Wind Watch, 
  southwest winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...For the Wind Advisory, from noon Sunday to midnight MDT 
  Sunday night. For the High Wind Watch, from Monday morning 
  through Monday evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce
  visibilities at times, especially on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
512 
WWUS75 KSLC 180919
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
319 AM MDT Sun Jun 18 2023

UTZ116-190030-
/O.EXA.KSLC.WI.Y.0020.230618T1800Z-230619T0600Z/
Eastern Juab/Millard Counties-
Including the cities of Nephi, Scipio, and Fillmore
319 AM MDT Sun Jun 18 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Juab/Millard Counties.

* WHEN...From noon today to midnight MDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ115-122-190030-
/O.CON.KSLC.WI.Y.0020.230618T1800Z-230619T0600Z/
/O.CON.KSLC.HW.A.0007.230619T1600Z-230620T0600Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
319 AM MDT Sun Jun 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT...
...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph 
  with gusts up to 55 mph expected. For the High Wind Watch, 
  southwest winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...For the Wind Advisory, from noon today to midnight MDT 
  tonight. For the High Wind Watch, from Monday morning through 
  Monday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
806 
WWUS75 KSLC 182114
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
314 PM MDT Sun Jun 18 2023

UTZ115-122-191130-
/O.UPG.KSLC.HW.A.0007.230619T1600Z-230620T0600Z/
/O.NEW.KSLC.HW.W.0008.230619T1600Z-230620T0600Z/
/O.CON.KSLC.WI.Y.0020.000000T0000Z-230619T0600Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
314 PM MDT Sun Jun 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT MDT
MONDAY NIGHT...

* WHAT...For the High Wind Warning, southwest winds 30 to 40 mph
  with gusts up to 60 mph expected. For the Wind Advisory,
  southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...For the High Wind Warning, from 10 AM Monday to 
  midnight MDT Monday night. For the Wind Advisory, until 
  midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce
  visibilities at times, especially on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ116-191130-
/O.NEW.KSLC.HW.W.0008.230619T1600Z-230620T0600Z/
/O.CON.KSLC.WI.Y.0020.000000T0000Z-230619T0600Z/
Eastern Juab/Millard Counties-
Including the cities of Nephi, Scipio, and Fillmore
314 PM MDT Sun Jun 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT MDT
MONDAY NIGHT...

* WHAT...For the High Wind Warning, southwest winds 25 to 35 mph
  with gusts up to 60 mph expected. For the Wind Advisory, 
  southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Eastern Juab/Millard Counties.

* WHEN...For the High Wind Warning, from 10 AM Monday to 
  midnight MDT Monday night. For the Wind Advisory, until 
  midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ106-118-119-127-128-131-191130-
/O.NEW.KSLC.WI.Y.0021.230619T1600Z-230620T0600Z/
Utah Valley-Sanpete Valley-Sevier Valley-Bryce Canyon Country-
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Lehi, Provo, Payson, Manti, Ephraim, 
Mt Pleasant, Richfield, Salina, Bryce Canyon City, Kanab, 
Escalante, Big Water, and Bullfrog
314 PM MDT Sun Jun 18 2023

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT MDT
MONDAY NIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Utah Valley, Sanpete Valley, Sevier Valley, Bryce 
  Canyon Country, South Central Utah and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...From 10 AM Monday to midnight MDT Monday night.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers. In addition, winds will cause rough chop on area
  lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jun 17, 3:55 AM MDT, 11 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 3:55 AM MDT, 11 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
355 AM MDT Sat Jun 17 2023

.SYNOPSIS...Brief high pressure will build into the area
Saturday. A large, cold Pacific system will shift south and east
into the Pacific Northwest Sunday, bringing strong, gusty winds to
the western valleys Sunday and most of the region Monday.

&&

.SHORT TERM (Through 12Z Monday)...A quieter early morning across
Utah than the last few days, though the relative calm won't last
long as an unseasonably strong Pacific trough will slowly cross
the Pacific Northwest Sunday into Monday.

Morning upper air and satellite analysis indicates shortwave
ridging building into the Great Basin. A relatively strong upper
level low is noted near the British Columbia coast, with broad
upper level ridging across the eastern Pacific. Between the two, a
particularly strong jet is noted with broad upper level diffluence
approaching the Pacific Northwest.

Shortwave ridging will bring a relatively typical mid-June day to
the CWA with temperatures trending to around 5 to 10 degrees
below normal for June 17.

By Sunday afternoon, 700mb winds will increase to around 35 to 45
kts across the western valleys in response to the upper level low
shifting into the Pacific Northwest. Expect these winds to reach
wind advisory criteria across the western valleys, mainly from
I-80 south and I-15 and west...though some of the eastern valleys
may see winds approach wind advisory criteria, particularly the
western Uinta Basin. Will let the day shift get one more run in
before issuing any headlines.

This upper level low will continue to shift south and east, with
an increasingly strong baroclinic zone shifting across eastern
Washington/western Idaho and northern Nevada by Monday morning.

.LONG TERM (After 12Z Monday)...Strong, southwesterly winds will
prevail across much of our forecast area on Monday
afternoon/evening, with the highest winds exceeding 50kts across
western valleys. A cold front Monday night will act to decrease
winds across the area, as well as drop temperatures by 10-15
degrees across the north.

The longwave trough pushing into the PacNW will stall just as it
reaches our area. Most impacts with this system will be on Monday,
with the cold front decreasing winds and bringing in a very dry
air mass after Monday. PWATs are likely to drop from the 80th
percentile on Monday to near the 10th percentile for mid-June.
Despite a couple of embedded shortwave troughs, it will be too dry
to get any precipitation after Monday night. The only exception
may be a few isolated showers over the Uintas on Tuesday
afternoon.

Strong southwesterly flow is our main forecast concern, likely
stronger on Monday than what's expected on Sunday. Western valleys
south of Box Elder Co. have a 60-90% likelihood of exceeding
50kts (warning criteria) on Monday afternoon. Even portions of the
Uinta Basin reach up to an 80% likelihood of reaching 50kts,
though this covers a small area. Other areas will see gusty winds,
though are likely to remain at advisory level or lower. The
Wasatch Front will see gusts around 35-45kts, with the Cache
Valley seeing up to 30kts.

Moisture increases along the front, with the highest chance for
rain showers and isolated thunder across northern Utah on Monday
evening. Dry air will then filter in behind the front, cutting off
precipitation chances. Temperatures will also drop behind the
front; Monday afternoon highs remain near normal, while Tuesday
afternoon highs reach 15-20 degrees below normal across northern
Utah. Southern areas will only see a drop of a few degrees.

Beyond Tuesday, expect a gradual warming trend, with dry
conditions. The trough will continue to weaken, with perhaps
another system upstream by next weekend.

&&

.AVIATION...KSLC...VFR conditions will prevail. Light, southeasterly
winds will shift to light out of the northwest around 18-19z,
shifting back to southeast around 02-03z.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
with fairly light, diurnally driven flows. Winds may gust up to
20kts out of the west across southern Utah after 18z.

&&

.FIRE WEATHER...A brief break in the action is expected today,
with weak high pressure shifting across the region. A strong, cold
upper level low will shift across the Pacific Northwest Sunday
into Monday, bringing strong, gusty winds and low humidities to
portions of western Utah Sunday, nearly state-wide Monday. While
fuels are not reported as critical in these areas, localized
critical fire weather conditions are possible in any receptive
fuels. The associated cold front will cross into far northwestern
Utah Monday evening and gradually shift across the state Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:16 PM MDTHigh Wind WatchSLCBeaver, Iron, Juab, Millard, Washington24 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.